Alert archive / Nevada / Wind Advisories in 2019

Wind Advisory 35, NWS Las Vegas, NV

October 27, 2019Esmeralda County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this wind advisory at Oct 27, 2019, 2:55 AM PDT for Esmeralda County, Nye County, Nevada; Inyo County, California. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2019, 2:55 AM PDT (09:55 UTC)
Expired
Oct 27, 2019, 2:01 PM PDT
In force
11 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2019-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2019-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3803 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS75 KVEF 270955
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
255 AM PDT Sun Oct 27 2019

CAZ520>522-NVZ014-272200-
/O.NEW.KVEF.WI.Y.0035.191027T0955Z-191027T2200Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Beatty, Goldfield, Silver Peak, and Dyer
255 AM PDT Sun Oct 27 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...In Nevada, Esmeralda and Central Nye County. In 
  California, Owens Valley, White Mountains of Inyo County and 
  Death Valley National Park.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds this strong can make driving 
  difficult...especially for motorcycles and high profile vehicles
  and create areas of blowing dust or sand...resulting in briefly
  lowered visibilities to well under a mile at times. Use extra 
  caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ002-036-CAZ527-NVZ021-272215-
/O.CON.KVEF.LW.Y.0010.191028T0300Z-191028T1500Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
255 AM PDT Sun Oct 27 2019 /255 AM MST Sun Oct 27 2019/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM PDT /8 PM MST/
THIS EVENING TO 8 AM PDT /8 AM MST/ MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...In Arizona, Lake Havasu and Fort Mohave and Lake Mead 
  National Recreation Area. In California, San Bernardino County-
   Upper Colorado River Valley. In Nevada, Lake Mead National 
  Recreation Area.

* WHEN...From 8 PM PDT /8 PM MST/ Sunday to 8 AM PDT /8 AM MST/ 
  Monday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

AZZ003-272215-
/O.NEW.KVEF.FZ.A.0004.191028T1000Z-191028T1500Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
255 AM MST Sun Oct 27 2019

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

* WHAT...First sub-freezing temperatures, possibly as low as 30
  degrees in and around Kingman.

* WHERE...Northwest Deserts.

* WHEN...From 3 am tonight through 8 am Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
1 follow-up statement
983 
WWUS75 KVEF 272101
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
201 PM PDT Sun Oct 27 2019

CAZ520>522-NVZ014-272215-
/O.CAN.KVEF.WI.Y.0035.000000T0000Z-191027T2200Z/
Owens Valley-White Mountains of Inyo County-
Death Valley National Park-Esmeralda and Central Nye County-
Including Bishop, Independence, Lone Pine, Olancha, 
Westgard Pass, Bristlecone Pine, Furnace Creek, Stovepipe Wells, 
Shoshone, Beatty, Goldfield, Silver Peak, and Dyer
201 PM PDT Sun Oct 27 2019

...WIND ADVISORY IS CANCELLED...

Northerly winds had subsided over Inyo, Esmeralda, and central Nye
counties early this afternoon. The Wind Advisory has been
cancelled.

$$

AZZ003-280300-
/O.UPG.KVEF.FZ.A.0004.191028T1000Z-191028T1500Z/
/O.NEW.KVEF.FZ.W.0003.191028T1000Z-191028T1500Z/
Northwest Deserts-
Including Kingman, Golden Valley, Dolan Springs, Valentine, 
Wikieup, and Yucca
201 PM MST Sun Oct 27 2019

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MST MONDAY...

* WHAT...A short period of sub-freezing temperatures near 31 
  expected.

* WHERE...Northwest Deserts.

* WHEN...From 3 AM to 8 AM MST Monday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ002-036-CAZ527-NVZ021-280300-
/O.CON.KVEF.LW.Y.0010.191028T0300Z-191028T1500Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, Bullhead City, 
Oatman, Mohave Valley, Needles, Hoover Dam, and Laughlin
201 PM PDT Sun Oct 27 2019 /201 PM MST Sun Oct 27 2019/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 PM PDT /8 PM MST/
THIS EVENING TO 8 AM PDT /8 AM MST/ MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...In Nevada, Lake Mead National Recreation Area. In 
  California, San Bernardino County-Upper Colorado River Valley. 
  In Arizona, Lake Mead National Recreation Area and Lake Havasu 
  and Fort Mohave.

* WHEN...From 8 PM PDT /8 PM MST/ this evening to 8 AM PDT /8 AM 
  MST/ Monday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Oct 26, 9:00 PM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Oct 26, 9:00 PM PDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
900 PM PDT Sat Oct 26 2019

.SYNOPSIS...Gusty north winds and 15 to 20 degrees of cooling will
spread over our region Sunday as a cold Canadian air mass dives into
the Desert Southwest. An even colder Canadian system will then drop
over Nevada and Utah Tuesday and Wednesday, bringing another shot of
north winds and even cooler temperatures. A few spots in the deserts
could see their first freezes of the season in the wake of this
second system.
&&

.UPDATE...The latest high res models continue to indicate the cold
front and associated gusty north winds will push through the Las
Vegas Valley around sunrise Sunday morning. The trends detailed in
the previous discussion are supported by the 00Z guidance and no
immediate changes are needed.
&&

.PREV DISCUSSION...
226 PM PDT Sat Oct 26 2019

.DISCUSSION...As we basked in warm weather this afternoon, a very
cold trough was digging southward through the Pacific Northwest, on
its way to bringing breezy to windy conditions and much cooler
temperatures to our region Sunday. The associated cold front should
reach Esmeralda County this evening, Las Vegas early Sunday morning,
and be through our entire area Sunday afternoon. Ahead of the front,
there could be a very brief period of downslope winds on the eastern
slopes of the Sierra this evening, but these should be short lived
and not strong enough to justify a Wind Advisory. Post frontal
northerly winds will be a bit more impressive, with widespread gusts
of 25 to 35 mph expected tonight in the southern Great Basin and
Sunday in the Mojave Desert. However, with the cooler temperatures,
relative humidities are likely to remain above 15 percent until the
post frontal wind subsides, so the Fire Weather Watches which had
been in effect have been cancelled. As upper level winds become more
northerly Sunday night, a period of stronger winds can be expected
down the Colorado River Valley, and hoisted a Lake Wind Advisory.
Winds will settle down areawide on Monday, with temperatures even
cooler than on Sunday (20-25 degree drop from Saturday to Monday in
most areas). Another, even colder, air mass looks on track to reach
our area Tuesday into Wednesday, bringing a risk for an unseasonably
early end to the growing season for some desert locations along with
a chance for record cold low and/or cold high temps. This is likely
to be followed by a substantial warming trend Thursday through
Saturday.
&&

.FIRE WEATHER...The Fire Weather Watch which had been in effect for
portions of southern Nevada and the Colorado River Valley Sunday
morning through Monday morning has been cancelled. Gusty north winds
are still expected, but RH's are expected to stay near or above 15
percent until the winds subside.
&&

.AVIATION...For McCarran...Quite a tricky wind forecast for
next 18 hours. Between 10-12z, the north push begins with wind
direction turning northwest with speeds up to 10 kts. The front
itself and gusty north winds arrive 12-14z Sunday morning with winds
15-25 kts continuing through much of the day. There is a chance that
wind direction could flop over to northeast Sunday evening if wind
speeds relax enough however confidence is too low to include in the
TAF. Along with the wind, much colder temperatures are expected
Sunday with highs only reaching into the upper 60s across the valley.

For the rest of southern Nevada, northwest Arizona and southeast
California...A cold front makes a beeline south through the area
overnight reaching KBIH between 07-09z, the north Las Vegas Valley
between 10-12z, the south Las Vegas Vally between 12-14z and finally
KIFP, KEED, and KDAG between 15-17z Sunday. Wind speeds 15-25 kts
with gusts 25-35 kts. In addition to the wind, colder temperatures
will settle over the region on Sunday ranging from 10-20 degrees
below seasonal averages depending on location.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION/FIRE WEATHER...Morgan
AVIATION..................Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.